Many women have concerns about the side effects of oral contraceptives (birth control pills). Potential side effects include bloating, breast tenderness, and weight gain. In addition, some women may experience depression or mood swings, side effects that may influence a woman’s decision to start taking an oral contraceptive (OC), particularly if she has a history of depression. Despite the prevalence of OC usage, few studies have explored the association between hormonal contraceptive use and mood disturbance.
Clinically we find that some women report depression or mood swings with oral contraceptive. In our group, we refer to this as “OC dysphoria”. Women with OC dysphoria typically develop moderate to severe depressive symptoms shortly after starting oral contraceptives, and they usually stop taking it before finishing the first pack. While this is what we observe clinically, it is not a common side effect but is severe enough to lead to discontinuation. The few research studies we do have show that oral contraceptives are well-tolerated by most women.
The Harvard Study of Moods and Cycles examined the effect of oral contraceptives on mood. In this study, data from 658 women were analyzed to determine the proportion of women whose mood either improved or worsened while taking an oral contraceptive. In the overall sample, 107 women (16.3%) noted worsening of their mood on oral contraceptive, 81 (12.3%) experienced mood improvement, and 470 (71.4%) had no change in their mood. They noted that women with a history of depression were more likely to experience mood worsening on the pill than those with no history of depression. However, most women with a history of depression experienced either no change in their mood (61%) or mood improvement (14%); only a small number (25%) experienced mood worsening on the pill.
One of the largest studies included 6,654 sexually active non-pregnant women participating in the National Longitudinal Study of Adolescent Health. In a cohort of women aged 25–34 years, the researchers compared contraceptive users with other sexually active women who were using either non-hormonal contraception or no contraception. Depressive symptoms were assessed with the Center for Epidemiologic Studies Depression Scale.
What they found was that users of hormonal contraceptives had lower mean levels of depressive symptoms and were less likely to have attempted suicide in the previous year (odds ratio = 0.37, 95% confidence interval: 0.14, 0.95) than women using other forms of contraception or no contraception.
While this study may provide some reassurance to women concerned about the impact of oral contraceptives on their mood, many questions remain. This was a cross-sectional study, where women were evaluated at a single time point. One might hypothesize that women who developed mood symptoms after treatment with an oral contraceptive most likely stopped taking OCs, so that in this study the hormonal contraceptive users as a group consisted primarily of women who tolerated OCs whereas the non-user group contained a higher number of women who were unable to tolerate OCs.
Of particular concern is the impact of hormonal contraceptives on mood in women with histories of depression. In the Harvard Study of Moods and Cycles, it was found that women with histories of depression were more likely to experience premenstrual mood worsening on OCs than women with no history of depression. However, most women with a history of depression experienced either no change in their mood (61%) or mood improvement (14%); only a small number (25%) experienced premenstrual mood worsening on the pill.
Before starting a birth control pill, women should talk to their clinicians about their history of depression. Those with a history of depression should be attentive to potential mood changes after starting an oral contraceptive; however, these studies taken together indicate that oral contraceptives may be a viable option for contraception for all women, including those with a history of depression.
Ruta Nonacs, MD PHD
Keys KM, Cheslack-Postava K, Westhoff C, et al. Association of Hormonal Contraceptive Use With Reduced Levels of Depressive Symptoms: A National Study of Sexually Active Women in the United States. Am J Eidemiol 2013.